Alabama, 2013Flash Flood in Alabama, August 9, 2013
August 9, 2013 · NWS HUN · 1 event in 1 county or zone
A mid level trough of low pressure moved across the area and produced scattered thunderstorms and very heavy rainfall, which resulted in a few reports of flash flooding in northwest Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mid level trough of low pressure moved across the area and produced scattered thunderstorms and very heavy rainfall, which resulted in a few reports of flash flooding in northwest Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 9, 9:24 AM CST, 2 hours 6 minutes earlier.
Area forecast discussion, Aug 9, 9:24 AM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1024 AM CDT FRI AUG 9 2013
.UPDATE...
MORNING UPDATE.
&&
.DISCUSSION...
A MID LEVEL SHORT WAVE MOVING THROUGH SOUTH CENTRAL KENTUCKY WITH
TRAILING PVA INTO SOUTHERN MIDDLE TENNESSEE WAS TRIGGERING A BROKEN
LINE OF SHRA/TSRA AS OF 15Z. WILL CONTINUE TO MONITOR DEVELOPMENT OF
SHRA/TSRA THROUGH THE AFTERNOON AND WILL KEEP IN AT LEAST A CHANCE
MENTION OF SHRA/TSRA. THE NAM AND RAP MODELS BOTH INDICATE THAT SOME
DRYING AND SUBSIDENCE IN THE LOWER TO MID LAYERS IN THE WAKE OF THIS
PRECIP AREA WILL MOVE INTO THE FORECAST AREA THIS AFTERNOON. AM NOT
SURE HOW MUCH THE DRYING WILL HINDER THE DEVELOPMENT OF SHRA/TSRA
THROUGH THE AFTERNOON.
BASED UPON THE TEMP TRENDS ACROSS THE FORECAST AREA THIS
MORNING...HAVE DECIDED TO BUMP UP TEMPS SLIGHTLY ACROSS THE FORECAST
AREA FOR THE AFTERNOON. HAVE ONLY MADE MINOR CLOUD COVER AND DEWPOINT
TEMP CHANGES BASED UPON CURRENT TRENDS. THE FORECAST UPDATE WILL BE
ISSUED SHORTLY.
TT
&&
.AVIATION...
/ISSUED 610 AM CDT FRI AUG 9 2013/
FOR 12Z TAFS... VFR CONDITIONS WILL PREVAIL OUTSIDE OF THUNDERSTORM
AREAS AGAIN TODAY. THE THUNDERSTORMS WILL DEVELOP AS EARLY AS ~17Z
AND LINGER INTO THE EARLY EVENING HOURS. CONFIDENCE REMAINS TOO LOW
TO INCLUDE AS A PREVAILING OR TEMPO GROUP AT EITHER KMSL AND KHSV,
BUT HAVE MAINTAINED A VCTS AT BOTH. +RA IN THE STORMS WILL LOWER
VSBYS INTO THE IFR RANGE FOR BRIEF PERIODS WITH MVFR CIGS PSBL. GUSTY
WINDS AND FREQUENT LIGHTNING ARE ALSO EXPECTED. THUNDERSTORMS SHOULD
DECREASE IN COVERAGE AFTER SUNSET.
AK
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Aug 9, 3:02 AM CST, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
402 AM CDT FRI AUG 9 2013
ALZ001>010-016-TNZ076-096-097-092100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
402 AM CDT FRI AUG 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT...
VERY HUMID AND UNSTABLE AIR WILL REMAIN CONDUCIVE TO SCATTERED
THUNDERSTORM DEVELOPMENT TODAY...ESPECIALLY THIS AFTERNOON AND EARLY
THIS EVENING. THE STRONGER STORMS WILL BE CAPABLE OF INTENSE RAINFALL
IN A SHORT PERIOD OF TIME...FREQUENT LIGHTNING AND GUSTY WINDS UP TO
50 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL REMAIN POSSIBLE EACH DAY
THROUGH AT LEAST WEDNESDAY...MAINLY DURING THE AFTERNOON AND EARLY
EVENING HOURS. A COLD FRONT DROPPING SOUTH INTO THE REGION EARLY NEXT
WEEK MAY PRODUCE MORE PROLONGED PERIODS OF HEAVY RAINFALL WHICH COULD
ELEVATE THE RISK OF RIVER AND STREAM FLOODING. THE PRIMARY RISKS FROM
THE THUNDERSTORMS WILL BE INTENSE DOWNPOURS...BRIEF GUSTY
WINDS...AND FREQUENT LIGHTNING.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 9, 11:01 AM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1201 PM CDT FRI AUG 9 2013
ALZ001>003-091800-
LAUDERDALE AL-COLBERT AL-FRANKLIN AL-
1201 PM CDT FRI AUG 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAUDERDALE...SOUTHEASTERN
COLBERT AND FRANKLIN COUNTIES UNTIL 100 PM CDT...
AT 1201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS EXTENDING NORTHEAST FROM ABOUT 12 MILES
EAST OF RED BAY...TO NEAR ROGERSVILLE...SLOWLY MOVING EAST AT AROUND
10 MPH.
VERY HEAVY RAINFALL RANGING FROM AN INCH TO UP TO NEARLY TWO INCHES
AND WIND GUSTS UP TO 30 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MUSCLE SHOALS...RUSSELLVILLE...LITTLEVILLE...LEIGHTON...VINA AND
HODGES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL OCCURRING WITH THESE STORMS MAY LEAD TO MINOR
FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3434 8817 3491 8746 3490 8722 3480 8734
3480 8743 3476 8742 3472 8743 3431 8792
TIME...MOT...LOC 1652Z 240DEG 49KT 3439 8792
TTFlash Flood, Colbert
- When
- August 9, 11:30 AM CST to 2:00 PM CST
- Where
- Colbert County, 1.46 mi ESE of Whitehouse Spgs to 0.33 mi NE of Whitehouse Spgs
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.640, -87.657
Flash flooding occurred with six inches to a foot of water flowing across the roads on highway 133, Wilson Dam road, Spring Valley road and old highway 20 and in the Leighton community.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Colorado, August 9, 20131 death · 3 injured · $2.0 million · 2 events
- Wildfire in Idaho, August 9 to 31, 2013$1.0 million · 1 event
- Lightning Strike in Alabama, August 9, 2013$775,000 · 1 event
- Flash Flooding and Flood in Massachusetts, August 9, 20133 injured · $66,000 · 4 events
- Flash Flooding and Damaging Wind in Mississippi, August 9, 2013$100,000 · 50 kt wind · 3 events
- Flash Flooding and Hail in New Mexico, August 9 to 10, 2013$45,000 · 1.25 in hail · 12 events
- Damaging Winds and Lightning Strike in Florida, August 9, 2013$54,000 · 52 kt wind · 8 events
- Hail and Damaging Wind in Illinois, August 9, 2013$50,000 · 61 kt wind · 2 events
- Flash Flooding and Hail in Montana, August 9, 2013$36,000 · 52 kt wind · 8 events
- Flash Flood in Connecticut, August 9, 2013$30,000 · 1 event
- Damaging Winds in Oklahoma, August 9, 2013$20,000 · 65 kt wind · 7 events
- Flash Flooding and Hail in Wyoming, August 9, 2013$17,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472664.